Aspirin and NSAID Analgesics (PDF)
This information sheet informs of the risks associated with taking aspirin and non-steroidal anti-inflammatory drugs (NSAIDs) by people with asthma and how to avoid these risks.
People with asthma are advised to use caution when taking products containing non-steroidal anti-inflammatory agents, such as aspirin and other related compounds as some 10-15% of people may experience an adverse reaction. In some individuals, aspirin may trigger symptoms resulting in wheezing or difficulty in breathing. Extreme cases may result in worsening of symptoms and a potentially life threatening attack.
What products might affect asthma?
· Aspirin or acetylsalicylic acid is freely available from supermarkets and pharmacies, and is widely used for the treatment of pain, fever and inflammation. It is particularly useful for rheumatic and arthritic conditions as well as for reducing the risks of blood clotting. Apart from the possibility of severe reactions in some people with asthma, aspirin is a very useful medication that is both safe and effective. Examples of products containing aspirin are Action, Alka-Seltzer, Aspalgin, Aspro, Bex, Codis, Codox, Disprin, Disprin Forte, Ecotrin, Solcode, Solprin, Spren, Veganin and Vincents Powders.
· Salicylates are related to aspirin and may have similar effects in sensitive individuals. These are used in a number of teething gels frequently used in young children. Examples of products containing salicylates are Bonjela, Orased Jel, and Seda-gel.
· A number of other NSAIDs which have been available only on prescription for many years, are now available from pharmacies and can be sold by pharmacy assistants. They are used for pain relief and are frequently used for period pain. Examples of analgesic and anti-inflammatory products available without a prescription are:
· Ibuprofen - ACT-3, Actiprofen, Brufen, Codral Forte, Nurofen, Rafen;
· Mefenamic Acid - Mefic, Ponstan;
· Naproxen - Inza, Naprosyn;
· Naproxen sodium - Anaprox, Naprogesic;
· Celebrex (on prescription).
What should I do if I’m affected?
Consult your asthma action plan immediately, taking bronchodilator medication (Ventolin, Asmol, Airomir or Bricanyl) and if necessary call an ambulance for urgent medical treatment.
What can I do to avoid problems?
If you are unsure if you’re sensitive to these medications, be aware of and avoid the less common triggers that can cause potentially life-threatening attacks. These include aspirin and other NSAIDs used in pain relief products, as well as some natural health tonics such as royal jelly. Choose paracetamol based products for pain relief and check that any products taken for the relief of symptoms, including colds and flu, do not contain aspirin.
As part of the Six Step Asthma Management Plan, be aware and avoid the common triggers. Have a written action plan worked out with the doctor, and always take worsening symptoms seriously. Make sure children with asthma know the possible dangers of taking aspirin when away from home. They need to be able to make an informed decision on the best pain reliever for them.
Always read the information leaflet and any warning labels on all products. This includes medicines from the pharmacy, supermarket health food shops and other sources. Whenever consulting anyone about your health, do make sure that you tell them if you have asthma.
If a reaction or worsening asthma symptoms are experienced following the use of any medication or product, report the adverse reaction to the doctor for appropriate reporting and investigation.